Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 4, NWS Midland/Odessa, TX

January 29, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 29, 2016, 2:33 AM MST for Eddy County, New Mexico. It took effect at Jan 30, 2016, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2016, 2:33 AM MST (09:33 UTC)
In effect from
Jan 30, 2016, 11:00 AM MST
Expired
Jan 29, 2016, 12:44 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS74 KMAF 290933
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CST FRI JAN 29 2016

...HIGH WIND WATCH IN EFFECT FOR THE VAN HORN AND HIGHWAY 54
CORRIDOR SATURDAY AFTERNOON...

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS SATURDAY
AFTERNOON THROUGH TUESDAY...

.STRONG WINDS WILL OVERSPREAD THE AREA SATURDAY AFTERNOON AS A
STORM SYSTEM PASSES TO OUR NORTH. WINDS WILL DECREASE AFTER SUNSET
ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR SATURDAY EVENING.
STRONG WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS FOR THROUGH
TUESDAY. WINDS MAY DECREASE SLIGHTLY SUNDAY AND MONDAY MORNINGS
BEFORE INCREASING EACH AFTERNOON. A STRONG UPPER TROUGH WILL
AFFECT THE REGION MONDAY WITH DAMAGING WINDS LIKELY IN THE
GUADALUPE MOUNTAINS. WIND PRODUCTS WILL LIKELY BE ADDED/EXPANDED IN
THE COMING DAYS.

TXZ057-292200-
/O.NEW.KMAF.HW.A.0004.160130T1800Z-160131T0000Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITY OF...VAN HORN
333 AM CST FRI JAN 29 2016

...HIGH WIND WATCH IN EFFECT SATURDAY AFTERNOON...

* TIMING...SATURDAY AFTERNOON.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS
  CAMPERS...VANS...AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

NMZ027-TXZ258-292200-
/O.NEW.KMAF.HW.A.0004.160130T1800Z-160203T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
233 AM MST FRI JAN 29 2016

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
TUESDAY AFTERNOON...

* TIMING...SATURDAY AFTERNOON THROUGH TUESDAY.

* WINDS...SATURDAY AND SUNDAY...SOUTHWEST TO WEST WINDS 45 TO 55
  MPH WITH GUSTS TO 75 MPH. MONDAY AND TUESDAY...WEST WINDS 50 TO
  60 MPH WITH GUSTS TO 80 MPH.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. HIKERS
  COULD EXPERIENCE DIFFICULT CONDITIONS ON EXPOSED RIDGETOPS. BE
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR
  PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF CONTROL OF
  VEHICLES. SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS
  FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN
  AROUND THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

RHLUCHAN
1 follow-up statement
284 
WWUS74 KMAF 291944
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CST FRI JAN 29 2016

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS
SATURDAY THROUGH TUESDAY...

...HIGH WIND WARNING IN EFFECT FOR VAN HORN AND HIGHWAY 54
CORRIDOR SATURDAY...

.STRONG WIND ALOFT WILL OVERSPREAD THE AREA SATURDAY AS AN UPPER
DISTURBANCE PASSES TO OUR NORTH. WINDS WILL DECREASE AFTER SUNSET
ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR SATURDAY EVENING.
STRONG WIND WILL CONTINUE IN THE GUADALUPE MOUNTAINS THROUGH
TUESDAY. WINDS MAY DECREASE SLIGHTLY SUNDAY AND MONDAY MORNINGS
BEFORE INCREASING EACH AFTERNOON. A STRONG UPPER TROUGH WILL
APPROACH THE REGION MONDAY WITH HIGH WIND LIKELY IN THE GUADALUPE
MOUNTAINS. ADDITIONAL WIND PRODUCTS MAY BE NEEDED IN THE COMING
DAYS.

TXZ057-301100-
/O.UPG.KMAF.HW.A.0004.160130T1800Z-160131T0000Z/
/O.NEW.KMAF.HW.W.0006.160130T1800Z-160131T0000Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITY OF...VAN HORN
144 PM CST FRI JAN 29 2016

...HIGH WIND WARNING IN EFFECT SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM CST SATURDAY.

* TIMING...SATURDAY AFTERNOON.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ027-TXZ258-301100-
/O.UPG.KMAF.HW.A.0004.160130T1800Z-160203T0000Z/
/O.NEW.KMAF.HW.W.0006.160130T1800Z-160203T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1244 PM MST FRI JAN 29 2016

...HIGH WIND WARNING IN EFFECT FROM 11 AM SATURDAY TO 5 PM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM SATURDAY TO 5 PM MST
TUESDAY. 

* TIMING...SATURDAY AFTERNOON THROUGH TUESDAY.

* WINDS...SATURDAY AND SUNDAY...SOUTHWEST TO WEST WINDS 45 TO 55 
  MPH WITH GUSTS TO 75 MPH. MONDAY AND TUESDAY...WEST WINDS 50 
  TO 60 MPH WITH GUSTS TO 80 MPH. 

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER 
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. 
  HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON EXPOSED 
  RIDGETOPS. BE ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS 
  AREAS. ABRUPT CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP 
  TURNS OR PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF 
  CONTROL OF VEHICLES. SEVERE TURBULENCE IS EXPECTED TO RESULT 
  IN HAZARDOUS FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT 
  AIRCRAFT IN AROUND THE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 28, 9:43 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 28, 9:43 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1043 PM CST THU JAN 28 2016

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail the next 24 hours. Light winds
overnight will increase out of the southwest Friday afternoon,
and could gust to 15-20KT. Gusts are expected to diminish by
30/00Z.

&&

.PREV DISCUSSION... /issued 208 PM CST THU JAN 28 2016/

DISCUSSION...

There is an upper level trough over the eastern half of the conus
with upper ridging taking place over the CWA.  Temperatures today
are expected to warm up above normal into the 60s across most of the
area with mostly sunny skies.  The area around Fort Stockton is
expected to stay on the cool side today due to snow remaining on the
ground from a couple of days ago.  The upper flow will become more
zonal on Friday as a shortwave moves over the region.  No
precipitation is expected with this shortwave and surface winds will
increase out of the southwest on Friday aiding in compressional
warming.  Surface winds are expected to increase out of the west
southwest on Saturday resulting in temperatures warming up into the
70s across the area except the higher terrain.  Surface winds on
Sunday are expected to be a little stronger than on Saturday as
another upper trough digs southeastward along the western coast.

This upper trough will begin to move over the region on Monday.  As
upper lift increases due to the approach of this trough,
precipitation chances will increase across mainly western and
northern sections of the CWA.  Winds will also increase out of the
west southwest on Monday as strong winds along the base of the upper
trough mix downward over the area. The GFS is showing some rather
robust winds as a Pacific front moves into the area on Monday so
high winds will be possible in the Guadalupe Mountains. The Pacific
front will cool temperatures on Monday so this will help with fire
weather concerns. The base of the upper trough will proceed to move
over the region on Tuesday followed by a cold front moving into the
area later in the day on Tuesday.  The colder air will bring high
temperatures down into the 40s and 50s across most of the CWA
Tuesday and Wednesday. The forecast looks dry with the exception of
a chance of precipitation across northwestern sections of the CWA on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  33  72  38 /   0   0   0   0
Carlsbad                       63  30  72  35 /   0   0   0   0
Dryden                         68  36  71  40 /   0   0   0   0
Fort Stockton                  52  36  70  41 /   0   0   0   0
Guadalupe Pass                 56  33  62  38 /   0   0   0   0
Hobbs                          64  30  70  35 /   0   0   0   0
Marfa                          60  23  67  25 /   0   0   0   0
Midland Intl Airport           64  33  72  37 /   0   0   0   0
Odessa                         65  33  72  37 /   0   0   0   0
Wink                           66  29  73  34 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jan 28, 12:33 PM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CST THU JAN 28 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CST THU JAN 28 2016 /1233 PM MST THU JAN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WIND WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS BEGINNING
SATURDAY AFTERNOON...AND CONTINUING THROUGH TUESDAY MORNING.
MONDAY AFTERNOON...THIS HIGH WIND COULD SPREAD ONTO THE ADJACENT
PLAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:45 AM MSTFire Weather WatchMAF24 hr
Jan 29, 2:45 AM MSTRed Flag WarningMAF17 hr
Jan 29, 12:44 PM MSTHigh Wind WarningMAFEddy, Lea4 days

Nearby

High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.